Severe 6-thioguanine-induced marrow aplasia in a child with acute lymphoblastic leukemia and inherited thiopurine methyltransferase deficiency

Kim L. McBride, Gerald S. Gilchrist, W. Anthony Smithson, Richard M. Weinshilboum, Carol L. Szumlanski

Research output: Contribution to journalArticle

43 Scopus citations

Abstract

6-thioguanine (6TG) is undergoing investigation for use in the maintenance phase of acute lymphoblastic leukemia (ALL). Just as with 6-mercaptopurine (6MP), it is be expected that 6TG would cause pancytopenia in individuals with inherited thiopurine methyltransferase (TPMT) deficiency. We report the first case of severe and prolonged pancytopenia caused by 6-thioguanine in an 8-year-old boy with ALL and inherited TPMT deficiency. Neutropenia lasted 67 days, whereas anemia and thrombocytopenia did not recover for 96 days. To obviate this life-threatening complication, clinicians should consider assaying TPMT activity before initiating therapy with 6MP and, particularly, 6TG in children with ALL.

Original languageEnglish (US)
Pages (from-to)441-445
Number of pages5
JournalAmerican Journal of Pediatric Hematology/Oncology
Volume22
Issue number5
DOIs
StatePublished - Jan 1 2000

Keywords

  • Complications
  • Drug eruption
  • Pharmacogenetics
  • Therapy

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Hematology
  • Oncology

Fingerprint Dive into the research topics of 'Severe 6-thioguanine-induced marrow aplasia in a child with acute lymphoblastic leukemia and inherited thiopurine methyltransferase deficiency'. Together they form a unique fingerprint.

  • Cite this